Alert archive / Colorado / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 85, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 2, 2020, 2:44 PM MDT for Logan County, Colorado. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2020, 2:44 PM MDT (20:44 UTC)
- Expired
- Jul 2, 2020, 3:15 PM MDT
- In force
- 31 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Logan County, CO
The radar
The Cheyenne radar (KCYS), 139 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 2, 1:58 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.7 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2842 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
171
WUUS55 KBOU 022044
SVRBOU
COC075-022115-
/O.NEW.KBOU.SV.W.0085.200702T2044Z-200702T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
244 PM MDT Thu Jul 2 2020
The National Weather Service in Denver Colorado has issued a
* Severe Thunderstorm Warning for...
Northwestern Logan County in northeastern Colorado...
* Until 315 PM MDT.
* At 243 PM MDT, a severe thunderstorm was located near Sterling,
moving north at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees. People and
animals outdoors will be injured. Expect hail damage to
roofs, siding, windows, and vehicles.
* Locations impacted include...
Western Sterling, Padroni and North Sterling Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4062 10323 4066 10336 4091 10338 4092 10303
TIME...MOT...LOC 2043Z 178DEG 28KT 4065 10326
HAIL...1.50IN
WIND...60MPH
$$
ENTREKIN1 follow-up statement
180
WWUS55 KBOU 022111
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
311 PM MDT Thu Jul 2 2020
COC075-022121-
/O.EXP.KBOU.SV.W.0085.000000T0000Z-200702T2115Z/
Logan CO-
311 PM MDT Thu Jul 2 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LOGAN COUNTY WILL
EXPIRE AT 315 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However small hail is still possible with this
thunderstorm.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern Colorado.
LAT...LON 4062 10323 4066 10336 4091 10338 4092 10303
TIME...MOT...LOC 2111Z 180DEG 32KT 4088 10326
$$
ENTREKINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 11:45 AM MDT, 2 hours 59 minutes earlier.
Area forecast discussion, Jul 2, 11:45 AM MDT, 2 hours 59 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1145 AM MDT Thu Jul 2 2020 .UPDATE... Issued at 1019 AM MDT Thu Jul 2 2020 Update to the forecast to adjust temperatures in line with observed. Stratus deck on the far northeast plains in Phillips and Sedgwick county really having an impact on temps there, with current readings in the upper 60s/low 70s, while in the sunshine its warming into the low 80s. Adjusted hourlies and also dropped afternoon highs in those areas. Temps will rebound quickly when the sun comes out, but will still be a few degrees cooler. Now on to afternoon convection. Moisture return out on the eastern plains with surface dewpoints into the 60s. Resulting afternoon capes are impressive, with Akron NAM model sounding in excess of 3000 j/kg CAPE, and HRRR just below. 0-6 km bulk shear approaching 40 kts in the afternoon as well. Not much in the way of surface forcing except maybe some differential heating left over from morning stratus. Convection allowing models showing storms begin to fire around 2 pm in Logan/Washington/northern Lincoln corridor and move east through the afternoon. Have bumped up POPs in coordination with WFO Goodland in those areas. Decreased POPs a few points eastern Phillips & Sedgwick counties where persistent low clouds will keep temps down and a little more stable. && .SHORT TERM...(Today and tonight) Issued at 248 AM MDT Thu Jul 2 2020 SW flow aloft will continue over the area today thru tonight. Meanwhile, deeper moisture, in southeast low level flow, will be over the plains, as a sfc lee trough sets up along the front range. A pseudo dryline will be in place, by early aftn, from New Raymer to Fort Morgan, southward towards the Limon area. MLCAPE, east of this boundary, will be from 2500-3000 j/kg, so the airmass will be very unstable. Although the mid level winds are weaker today along with some slight warming aloft, due to very unstable airmass, can't rule out a few severe storms. Best chance at this point appears to be east of a New Raymer to Fort Morgan to Limon line. Further west a drier and more stable airmass will be in place. However, can't rule out a slight chc of high based showers or storms over the higher terrain and possibly along the front range. Highs this aftn will be warmer as readings rise into the 90s over nern CO. For tonight, stg tstms will exit the far ern plains by early evening with activity ending over the higher terrain as well. The HRRR tries to develop some nocturnal convection overnight, in relation to low level jet, across portions of the east central plains. Confidence on this isn't very high at this point so have kept pops on the low side. .LONG TERM...(Friday through Wednesday) Issued at 248 AM MDT Thu Jul 2 2020 The long term will be characterized by two weather regimes: a wetter weekend with light flow aloft and warm temperatures, followed by a period early next week of the flow aloft increasing and ushering in drier weather allowing for warmer weather before high pressure really builds in at the end of next week. Friday will feature easterly winds from the Great Plains to push in Precipitable Water (PW) values up to near the 90th percentile. an upper ridge over the central plains will be retrograding to be over the forecast area during the day, however a ripple in the flow will create more dynamics and lift. A plume of moisture moving up from the southwest will increase chances of afternoon and evening showers and thunderstorms. CAPE values of 600-1200 J/kg, highest over the far northeastern corner, will allow for scattered to numerous weak to moderate thunderstorms. Weak flow aloft will bring the threat of heavy rains. The increase in moisture will keep temperatures near or cooler than today's readings. On Saturday, this Nation's holiday, PW values will continue to rise as the easterly low level moisture increases and the midlevel subtropical moisture increases as well. Flow aloft becomes weaker and surface to 500 mb flow seems to all point weakly into the mountains. CAPE will increase slightly, so the afternoon and evening are expected to be a wet one, with moderate thunderstorms producing heavy rains. Sunday will continue the same wet pattern as the upper ridge retrogrades further west though midlevel subtropical moisture remains overhead, easterly surface flow continues to bring in PWs over the 90th percentile. The high will have shunted far enough to the south and west that faster flow aloft will start sinking down from an ever present trough of low pressure over the Pacific NW. This will bring in drier and warmer air from the west and southwest, with increasing temperatures and decreasing humidity and storm coverage. This pattern will last into Wednesday, with temperatures reaching back to above average and humidity returning into the teens across the plains and high mountain valleys. A weak system should push over the area Thursday to bring higher storm coverage and slightly cooler temperatures. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1143 AM MDT Thu Jul 2 2020 VFR with scattered afternoon showers and possible thunderstorm 21-01z all taf sites, causing brief gusty and erratic winds. Otherwise wind forecast the tricky element per usual. Overall southwest flow through the afternoon. Late in the day possible for an outflow boundary from convection that has yet to form over the plains. The outflow boundary would shifts winds around to the east at KDEN and likely not make it into KAPA/KBJC. Overnight winds return to normal south to southwest drainage flow. Toward morning good chance for a morning Denver Cyclone with northerly winds KBJC/KAPA. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Hanson SHORT TERM...RPK LONG TERM...Kriederman AVIATION...Hanson
Hazardous weather outlook, Jul 2, 11:12 AM MDT, 3 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1112 AM MDT Thu Jul 2 2020 COZ030>051-031715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1112 AM MDT Thu Jul 2 2020 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...This Afternoon and Tonight A few severe thunderstorms will be possible this afternoon into the early evening hours across portions of the plains. The highest threat will be east of a New Raymer to Fort Morgan to Limon line. Hail up to 1.75" in diameter along with wind gusts to 60 mph will be possible. Elsewhere there will be widely scattered higher based showers and thunderstorms over the higher terrain and along the Front Range this afternoon. Gusty outflow winds up to 50 mph will be possible with any of the showers or storms. The shower and thunderstorm activity will end by early evening in most areas. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Storm coverage will be increasing Friday and through the holiday weekend while temperatures cool by a few degrees due to more cloud cover. This weekend's storms will be quite wet and may produce heavy rain for localized flooding issues. Monday through Wednesday will feature a warmer and drier airmass being brought in on faster westerly flow aloft. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed over portions of the northeast plains this afternoon. Any reports of severe weather would be appreciated.
In the hours before
Special weather statement, Jul 2, 12:56 PM MDT, 1 hour 48 minutes before
Special Weather Statement National Weather Service Denver CO 1256 PM MDT Thu Jul 2 2020 COZ049-021930- Washington County CO- 1256 PM MDT Thu Jul 2 2020 ...Brief Landspout Tornado Sighted... At 1247 PM MDT, trained weather spotters reported a landspout tornado at 2 miles northeast of Lindon. Conditions continue to favor the potential for landspouts as storms develop; however at this time it is unknown which if any storm would produce a landspout. Any landspouts which develop are expected to pose a limited threat. In addition, these developing storms are capable of nickel sized hail and gusty winds to 45 mph. Locations impacted include... Elba. Landspout tornadoes can form with a developing thunderstorm before rain, hail, and even thunder is observed. Landspout tornadoes are not usually associated with a wall cloud and are often difficult to detect with weather radar. && LAT...LON 3984 10313 3994 10333 4009 10325 4001 10298 ENTREKIN
Local storm report, Jul 2, 2:37 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
237 PM MDT THU JUL 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM HAIL 2 W COPE 39.67N 102.90W
07/02/2020 E1.75 INCH WASHINGTON CO PUBLIC
&&The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 12:56 PM MDT | Special Weather Statement | BOU | Washington | 34 min |
| Jul 2, 1:42 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Washington | 33 min |
| Jul 2, 1:51 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 39 min |
| Jul 2, 2:30 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 32 min |
| Jul 2, 2:36 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 39 min |
| Jul 2, 3:15 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 30 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.